Energy drinks like Rockstar, Red Bull, and Monster Energy contain vitamins like niacin (Vitamin B3). When consumed excessively, niacin can cause liver inflammation, non-viral hepatitis, and liver toxicity.
Need a Texas Energy Drink Lawyer? Collen A. Clark is a true advocate for his clients and is passionate about helping Texans that have been injured or wronged. If you or a loved one was diagnosed with toxic hepatitis from an energy drink, you should contact our lawyers immediately. You may be entitled to compensation by filing a lawsuit.
Energy Drinks and Liver Damage
Just because a vitamin is “all-natural” does not mean it is always safe. Vitamins that are harmless at normal doses can be deadly when consumed excessively. The problem is that energy drinks often contain massive amounts of vitamins. In high doses, vitamins like niacin (Vitamin B3) can accumulate in the liver and cause liver toxicity.
What is Niacin?
Niacin (Vitamin B3) is an essential nutrient that helps the body convert food into energy. It is found in a wide variety of foods, such as meat, fish, milk, eggs, green vegetables, beans, and cereal grains.
Niacin and Liver Toxicity
The National Institute of Health (NIH) warns that niacin is toxic to the liver. It causes mild-to-moderate elevations in liver enzyme levels. High doses of niacin are linked to sudden liver damage that can be severe or fatal.
What Dose of Niacin is Toxic?
The maximum recommended daily dose of niacin is 16mg for healthy adults. Liver damage has been reported on doses above 150mg per day for a few weeks. Lower doses could also be toxic — especially for people who are young, pregnant, low body weight, or have risk-factor for liver damage.
Case Report Links Energy Drinks and Hepatitis
In November 2016, BMJ Case Reports published the case of a 50 year-old construction worker who developed hepatitis from energy drinks.
Problems began soon after he started consuming 4-5 energy drinks per day to get through his labor-intensive workday. After three weeks, he went to the emergency room complaining of flu-like symptoms, dark-colored urine, and jaundice (yellowing of the skin and eyes).
His blood tests showed elevated liver enzymes, a symptom of liver inflammation. He also had Vitamin B12 and folic acid levels that “exceeded quantifiable limits,” according to the report.
The man was diagnosed with acute non-viral hepatitis (also known as “toxic hepatitis”) from excessive consumption of niacin in energy drinks. The name of the drink was not disclosed, but researchers said is was “common” and contained 40mg of niacin.
He was consuming 160-200mg of niacin per day. In a similar case report from 2011, a 22 year-old girl who consumed 300mg of niacin in energy drinks every day for two weeks was also diagnosed with hepatitis.
What is Toxic Hepatitis?
Toxic hepatitis is sudden liver inflammation due to medications, vitamins, herbal supplements, alcohol, or other harmful chemicals in the blood. It is also known as “acute non-viral hepatitis.” In the U.S., about 50% of all cases of liver failure are caused by toxic hepatitis. Tylenol (acetaminophen) is the leading cause of acute liver failure. Dietary or herbal supplements send about 23,000 people to the hospital per year.
Symptoms of Hepatitis
- Flu-like illness
- Yellowing of skin and eyes (jaundice)
- Dark-colored urine
- White or clay-colored stools
- Abdominal pain
- Nausea and vomiting
- Itching or rash
- Loss of appetite
- Generally feeling unwell (malaise)
Need an Energy Drink Lawyer in Texas?
Collen A. Clark is a true advocate for his clients and is passionate about helping Texans that have been injured or wronged.
Collen’s amazing success in the courtroom and well known dedication to his clients has earned him the recognition of his peers as one of The Top Trial Lawyers in Texas.”
The Clark Firm has assembled a team of trial lawyers with more than 100 years experience, participation in over 600 jury trials and $260 million in verdicts and/or settlements. Please use the form below to contact our Texas Energy Drink lawyers for a free lawsuit review.